Alert archive / Oregon / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Pendleton, OR

May 28, 2020Grant County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at May 28, 2020, 7:07 PM PDT for Grant County, Oregon. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 7:07 PM PDT (02:07 UTC)
Expired
May 28, 2020, 7:30 PM PDT
In force
23 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, OR

The radar

The Pendleton radar (KPDT), 117 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3586 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS56 KPDT 290207
SVRPDT
ORC023-290230-
/O.NEW.KPDT.SV.W.0002.200529T0207Z-200529T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
707 PM PDT Thu May 28 2020

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grant County in central Oregon...

* Until 730 PM PDT.

* At 706 PM PDT, a severe thunderstorm was located 7 miles southwest
  of Hamilton, or 27 miles northwest of John Day, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Long Creek, Monument, Fox and Hamilton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4454 11933 4463 11960 4498 11960 4478 11888
TIME...MOT...LOC 0206Z 216DEG 27KT 4465 11940 

HAIL...1.00IN
WIND...60MPH
 
$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:27 PM PDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 28, 4:27 PM PDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
427 PM PDT Thu May 28 2020

Updated aviation discussion

.SHORT TERM...Tonight to Saturday night.

Latest day cloud phase RGB imagery shows a modest increase in
shallow to deep cumulus across central OR and Strawberry
mountains, elsewhere mid/high thick clouds across mainly Columbia
Basin on north. Latest water vapor imagery shows the cutoff low
offshore Baja California with upper ridge over the Northern
Intermountain West. Current thinking is isolated showers and
thunderstorms cannot be ruled out across central OR and parts of
the Strawberry mountains, specifically where we are starting to
see the deeper cumulus develop on satellite. No glaciation of any
towering cu evident yet on RGB imagery. Modest elevated
instability and so-so mid-level lapse rates in place across
central OR this afternoon extending from south central OR,
however, low and mid-level flow aloft is pretty low. Current
thinking is orographic forcing could be sufficient across the
higher terrain and west/south facing slopes in lieu of better
synoptic scale forcing for ascent. Thus some isolated shower and
thunderstorm development possible and in the forecast. A few of
the hi-res guidance depict some convection in the aforementioned
areas as well. While isolated activity may develop and continue
over the higher terrain and northeast across the Blue Mountains
into the small hours tonight, confidence in this occurring is
low-moderate.

Conditions will be 5-10 degrees warmer tomorrow compared to today
as the surface trough sharpens Friday. Somewhat better
instability in place tomorrow with surface dew points in the mid
40s to mid 50s in the afternoon. While forcing for ascent remains
largely weak, convergence and orographic forcing will promote
chances for showers and some thunderstorms across the eastern
slopes of the OR Cascades, parts of central OR, and portions of
northeast mountains. Meanwhile, the mid-level closed low offshore
weakens into an open wave Saturday and moves across northern CA
into the Pacific Northwest. Greater coverage of showers with
better chances of thunderstorms Saturday with better moisture in
soundings and surface dew points in the 50s to low 60s in the
Columbia Basin. Some uncertainty with regard to destabilization
and forcing but looks like Columbia Basin WA/OR border north will
hold the greatest likelihood for risk of isolated strong-severe
storms. Large hail and damaging winds cannot be ruled out there
with any severe storms that develop. Activity is expected to then
start tapering off late Saturday night. Meanwhile, moderate winds
are expected Saturday as the surface low evolves north across
eastern OR to WA Saturday. Decent mixing and winds in the low
levels should promote gusts as high as around 45 mph via momentum
transfer based on BUFKIT soundings across parts of the Columbia
Basin northward to east central WA. Some blowing dust is possible
as well thus patchy blowing dust included across parts of the
Columbia Basin late Saturday/Saturday evening. 80

.LONG TERM...Sunday through Thursday.

On Sunday, a few showers will linger over the mountains from
central Oregon through northeast Oregon. A low pressure area will
move into central California by late Monday and this will allow
moisture to spread from California north across southern and
eastern Oregon. This pattern will persist through much of the
week. The moisture along with daily heating will keep a chance of
showers and and some thunderstorms each afternoon and evening over
the higher terrain from central Oregon through the Blue Mountains
and Wallowa County. Temperatures will be near to slightly above
normal. 93

&&

.AVIATION...00Z TAFs...VFR conditions with light winds will prevail
over the next 24 hours.  Some cumulus build ups this
afternoon/evening over central Oregon with a slight chance of a
thunderstorm for that area possibly impacting BDN. Some clearing
overnight and a return of buildups Friday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  91  62  91 /  10   0  10  30
ALW  61  92  64  94 /  10   0   0  20
PSC  60  96  66  96 /   0   0  10  30
YKM  58  93  64  91 /   0   0  10  50
HRI  59  95  64  92 /   0   0  10  30
ELN  55  91  61  87 /   0   0   0  40
RDM  53  91  58  76 /  10   0  30  70
LGD  58  87  60  88 /  20  10  10  20
GCD  58  91  62  86 /  20  10  10  40
DLS  61  94  66  79 /   0   0  30  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

80/93/93

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:29 PM PDTSevere Thunderstorm WarningPDTGrant46 min
May 28, 8:01 PM PDTSevere Thunderstorm WarningPDTUmatilla44 min
May 28, 8:49 PM PDTSpecial Weather StatementPDTUmatilla41 min
May 28, 9:26 PM PDTSpecial Weather StatementPDTGrant64 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.